SARS-CoV-2 infection and vaccination have raised concern in immune mediated diseases, including autoimmune cytopenias (AIC, i.e. autoimmune hemolytic anemia, AIHA; autoimmune thrombocytopenia, ITP; autoimmune neutropenia, AIN; aplastic anemia, AA; and their combination, termed Evans syndrome, ES). The latter are highly heterogeneous conditions with variable severity and a clinical course marked by several relapses often triggered by immune-activating events (infections, traumas, surgery, etc.) including vaccines. Some reports of ITP and AIHA post-SARS-CoV-2 vaccines have been described but no population studies have been conducted in AIC patients. Here we systematically studied a large series of 100 patients with AIC (44 AIHA, 38 ITP, 7 AIN, 6 ES, and 5 AA) prospectively followed at a reference center in Milan, Italy, who underwent SARS-CoV-2 vaccination from 24th
of March until the end of June 2021. Patients (median age 62 years, range 25-89, female/male ratio 1.7) were monitored with whole blood counts and LDH testing the week before and the week after each vaccination dose. Importantly, ongoing AIC therapy (38% of cases, including steroids, cyclosporine, eltrombopag, and complement inhibitor sutimlimab) were kept stable within the 2 weeks before vaccination. Patients mainly received Pfizer-BioNtech vaccine (N=88), followed by Moderna (N=10), and Astra-Zeneca (N=2). Table 1 summarizes hematologic trends and side effects observed after each dose in patients with ITP and AIHA. Regarding the former, a delta percentage reduction of 10% or higher was observed in up to 13% of cases after the first and the second dose, requiring therapy adjustment in 2 patients. They were two elderly male subjects on low dose eltrombopag treatment and experienced a severe/moderate relapse (platelets 28 and 21x10^9/L) with mucosal bleeding, after the 2nd
dose of Pfizer vaccine. Both had a concomitant trigger (1 hip fracture and 1 bronchitis reactivation) and were rescued by increasing eltrombopag dose and with the addition of prednisone 1 mg/Kg day. Regarding AIHA, 3 elderly patients experienced a clinically significant relapse (>10% Hb decrease): 1 female patient experienced an Hb reduction from 10.4 to 9.1 g/dL after the first dose of Pfizer vaccine, that required a slight increase of steroid dose (to 5 mg day prednisone) and remained stable after the second dose; 1 male subject had an Hb reduction from 13.9 to 9.1 g/d>L after the first dose of Moderna vaccine, requiring prednisone 0.5 mg/kg day; the third male patient experienced a severe relapse (Hb reduction by 47%, from 14 to 7.4 g/dL) with LDH increase to 2.3 x ULN after the second dose of Pfizer vaccine. The patient required high dose intravenous steroids and hemolysis improved in about 1 week. All patients had warm type AIHA and had complained no other triggers or non-hematologic adverse events. Patients with AIN, AA and ES had no significant changes in their hematologic values (1 AIN had a neutrophil decrease by 30% but was consistent with previous oscillations; 2 ES had a platelet or neutrophil decrease within the normal range) and required no treatment changes. Finally, the following non-hematologic adverse events were observed: fever (7%), pain at the injection site (15%) and arthralgia (<5%), without significant differences between the first and the second dose.
These data show that SARS-CoV-2 vaccination may be associated with a mild decrease of hematologic values in about 10% of AIC cases. However, true ITP and AIHA relapses occurred in 5% of cases only, sometimes in the presence of a concomitant trigger, and were rapidly rescued with treatment adaptation. Overall, the hematologic monitoring of SARS-CoV-2 vaccine adopted in our survey appears appropriate to early detect and manage AIC reactivation, ensuring a safe vaccination campaign in this patient population.